Papers Drug points

Hepatitis associated with Kava, a herbal remedy for anxiety

BMJ 2001; 322 doi: http://dx.doi.org/10.1136/bmj.322.7279.139 (Published 20 January 2001) Cite this as: BMJ 2001;322:139

This article has a correction. Please see:

  1. Monica Escher,
  2. Jules Desmeules,
  3. Emile Giostra,
  4. Gilles Mentha
  1. Division of Clinical Pharmacology and Toxicology
  2. Division of Gastroenterology
  3. Division of Visceral Surgery, Geneva University Hospital, 1211 Geneva 14, Switzerland

    Kava, the rhizome of the pepper plant Piper methysticum, has been widely used in the South Pacific as a narcotic drink. Lactones, the major constituents of kava, are considered to be pharmacologically active and are sold in Europe and the United States as standardised extracts for anxiety and tension.

    A 50 year old man presented to his doctor because of jaundice. He had noticed fatigue for a month, a “tanned” skin, and dark urine. The medical history was unremarkable apart from slight anxiety, for which he had been taking three to four capsules of kava extracts daily for two months (maximum recommended dose three capsules) corresponding to a dose of 210-280 mg lactones (Laitain, Schwabe, Switzerland). He took no other drugs and did not consume alcohol. Liver function tests showed a 60-fold and 70-fold increase in aspartate aminotransferase and alanine aminotransferase concentrations, respectively. Alkaline phosphatase concentration was 430 IU/l (normal range 30-125), γ-glutamyltransferase 691 IU/l (9-35), lactate dehydrogenase 1132 IU/l (125-240), and total and conjugated bilirubin 279.2 μmol/l (6.8-25) and 212.3 μmol/l (1.7-8.6), respectively. Prothrombin time was 25%. The patient was admitted to hospital. Ultrasonography showed a slight increase in liver size but no ascites or portal vein thrombosis. Blood tests for hepatitis A, B, C, and E, HIV, cytomegalovirus, and Epstein-Barr virus gave negative results. The patient's condition deteriorated within 48 hours. He developed stage IV encephalopathy and had to be intubated. Prothrombin time was then 10%. The patient received a liver transplant two days later. He recovered uneventfully. On examination the liver was atrophic, and the subhepatic and portal veins were free. Histology showed extensive and severe hepatocellular necrosis and extensive lobular and portal infiltration of lymphocytes and numerous eosinophils.

    Heavy consumption of kava has been associated with increased concentrations of γ-glutamyltransferase, suggesting potential hepatotoxicity.1 A case of recurring necrotising hepatitis has been reported.2 In our patient a relation between ingestion of kava and fulminant hepatic failure is supported by the chronology, histological findings, and exclusion of other causes of hepatitis. Assessment of causality according to the definitions of the World Health Organization is probable. Acute liver failure with a fatal outcome or that necessitates liver transplant has been attributed to various herbal preparations.35 This case illustrates the importance of inquiring about the use of over the counter health products. It was reported to the Swiss Pharmacovigilance Center in Berne.

    Footnotes

    • Competing interests None declared.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract